Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Sacramento, CA

April 4, 2013Shasta County, California

NWS Sacramento, CA issued this flash flood warning at Apr 4, 2013, 8:09 PM PDT for Shasta County, California. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2013, 8:09 PM PDT (03:09 UTC)
Expired
Apr 4, 2013, 9:16 PM PDT
In force
67 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 139 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:34 PM PDTHEAVY RAIN 1.32 Ne Redding, CA1.30+/1 HR. ALSO REPORTED A BRIEF STRONG GUST OF WIND THAT KNOCKED OUT POWER. HEAVY RAIN DURATION 1 HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2013-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2013-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WGUS56 KSTO 050309
FFWSTO
CAC089-050415-
/O.NEW.KSTO.FF.W.0001.130405T0309Z-130405T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
809 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF REDDING...

* UNTIL 915 PM PDT

* AT 806 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241

$$

RB
2 follow-up statements
781 
WGUS76 KSTO 050330
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
830 PM PDT THU APR 4 2013

CAC089-050415-
/O.CON.KSTO.FF.W.0001.000000T0000Z-130405T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-
830 PM PDT THU APR 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR
CENTRAL SHASTA COUNTY...

AT 818 PM PDT...THE PUBLIC REPORTED THE LINE OF THUNDERSTORMS 
PRODUCING FLASH FLOODING OVER THE WARNED AREA IN AND AROUND THE CITY 
OF REDDING. WATER WAS REPORTED RUNNING OVER THE CURBS. THE HEAVY 
LINE OF INTENSE RAINFALL WITH SMALL HAIL NOW EXTENDS FROM THE OLINDA 
AREA NORTHEAST THROUGH I-5 AND STATE ROUTE 44 INTO EASTERN 
REDDING...THEN EXTENDING INTO THE MOUNTAINS OVER PORTIONS OF HIGHWAY 
299. THE LINE IS SLOWLY MOVING TO THE EAST TO 10 TO 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241

$$

RB
099 
WGUS76 KSTO 050416
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
916 PM PDT THU APR 4 2013

CAC089-050419-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-130405T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-
916 PM PDT THU APR 4 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SHASTA
COUNTY...

THE INTENSE RAIN EARLIER HAS MOVE TO THE EAST INTO MORE RURAL AND 
LESS PRONE AREAS TO FLASH FLOODING...THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. WATER MAY STILL POND OVER LOW 
LYING SPOTS ON ROADWAYS IN RURAL AREAS.

LAT...LON 4069 12232 4069 12222 4058 12228 4054 12241

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:20 PM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 4, 3:20 PM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
320 PM PDT THU APR 4 2013

.SHORT TERM DISCUSSION...

WEATHER FRONT MOVED THROUGH NORTHERN CALIFORNIA AROUND MIDDAY
TODAY...WITH SCATTERED SHOWERS NOW FILLING BEHIND THE FRONT.
MODERATE RAIN TOTALS HAVE BEEN REPORTED THUS FAR WITH A QUARTER
TO AROUND HALF AN INCH ACROSS THE VALLEY...AND HALF AN INCH TO AN
INCH OVER THE MOUNTAINS. SKIES HAVE REMAINED CLOUDY FOR THE MOST
PART TODAY...THOUGH A FEW BREAKS IN THE CLOUDS ARE BEING OBSERVED
ON VISIBLE SATELLITE IMAGERY. THIS CLOUDINESS HAS HELPED TO
INHIBIT CONVECTION FROM TAKING OFF.

FOR TONIGHT...EXPECT CONTINUED SCATTERED SHOWERS WITH CYCLONIC
FLOW ALOFT AND A VERY MOIST ATMOSPHERE. WATER VAPOR SATELLITE
IMAGERY SHOWS A VORT MAX APPROACHING THE CA/OR BORDER...AND HAS
THE POTENTIAL TO KICK OFF SOME HEAVIER SHOWERS OR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. SHOWERS
SHOULD BEGIN TO DECREASE IN COVERAGE BY LATE THIS EVENING. IT
WOULD NOT BE SURPRISING TO SEE SOME PATCHY DENSE FOG DEVELOP BY
EARLY FRIDAY MORNING ALONG PORTIONS OF THE VALLEY.

A COUPLE OF WEAK WAVES BRUSH BY ALONG THE NORTHERN PORTIONS OF
THE STATE STARTING FRIDAY AND CONTINUING INTO THE WEEKEND. ANY
PRECIPITATION THAT FALLS SHOULD REMAIN GENERALLY LIGHT AND MOSTLY
NORTH OF INTERSTATE 80. DANG

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)

UPPER LOW/TROUGH WILL WILL DROP SOUTH OVER NORCAL LATE SUNDAY
INTO MONDAY. MODELS HAVE COME INTO BETTER AGREEMENT THIS
AFTERNOON WITH THIS SYSTEM. EURO WHICH HAD BEEN FARTHER NORTH AND
EAST HAS SHIFTED FARTHER SOUTH AND TURNED FASTER. THIS IS LINED
UP PRETTY WELL WITH GFS AND HAVE INCREASED POPS...ESPECIALLY OVER
THE MOUNTAINS. EXPECT SNOW LEVELS TO FALL TO 5500 FEET BY MONDAY
AFTERNOON. DRY WEATHER AND BREEZY NORTH WINDS WILL DEVELOP OVER
THE REGION ON TUESDAY WITH NORCAL ON THE BACK SIDE OF THE TROUGH
WHILE RIDGING BUILDS OVER THE EASTERN PACIFIC. UPPER RIDGE WILL
BUILD OVER THE AREA ON WEDNESDAY AND REMAIN THROUGH THE REST OF
THE WEEK. THIS WILL PROVIDE A WARMING TREND...AS TEMPERATURES
CLIMB BACK TO AROUND 80 DEGS FOR VALLEY LOCATIONS.

&&

.AVIATION...

WIDESPREAD MVFR CONDITIONS IN THE VALLEY THIS AFTERNOON WILL
IMPROVE TO VFR BY THIS EVENING AS CIGS LIFT AND SHOWERS
DISSIPATE. SOUTHEAST WINDS 10-15KTS WILL DIE DOWN BY THIS
EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN KSMF AND
KRBL THROUGH THE EARLY EVENING. WITH RECENT RAINS...LINGERING
MOISTURE MAY ALLOW FOG TO DEVELOP EARLY FRIDAY MORNING 10Z-
16Z...BRINGING THE POSSIBILITY OF MVFR/IFR CIGS/VSBYS TO VALLEY
TAF SITES. IN THE FOOTHILLS AND MOUNTAINS...WIDESPREAD IFR/LIFR
WILL IMPROVE TO VFR OVERNIGHT AS SHOWERS DISSIPATE. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 5:25 AM PDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 AM PDT THU APR 4 2013

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
525 AM PDT THU APR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL BRING PRECIPITATION TO THE REGION
TODAY WITH A CHANCE OF ACCUMULATING SNOW LIMITED TO THE HIGHEST
ELEVATIONS OF THE NORTHERN SIERRA NEVADA. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Apr 4, 6:17 PM PDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
617 PM PDT THU APR 4 2013

CAZ015-050145-
NORTHERN SACRAMENTO VALLEY CA-
617 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NORTHERN SACRAMENTO VALLEY

UNTIL 645 PM PDT

AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HENLEYVILLE..MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

THE STORM WILL IMPACT AREAS ALONG I5 NEAR RED BLUFF THROUGH 645PM.

LAT...LON 4021 12222 4017 12213 4011 12205 3999 12227
      4006 12238
TIME...MOT...LOC 0114Z 222DEG 15KT 4007 12226

DRP
Special weather statement, Apr 4, 6:45 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 PM PDT THU APR 4 2013

CAZ013-015-066-050230-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA-
645 PM PDT THU APR 4 2013

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHASTA LAKE AREA / NORTHERN SHASTA COUNTY
  NORTH CENTRAL NORTHERN SACRAMENTO VALLEY
  EXTREME NORTHWESTERN NORTHEAST FOOTHILLS/SACRAMENTO VALLEY

UNTIL 730 PM PDT

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TO ONO THROUGH
KESWICK AND EXTENDING TO THE NORTHEAST INTO THE MOUNTAINS. THE
INDIVIDUAL STORMS WITHIN THE LINE WERE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL SHASTA COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4093 12185 4064 12223 4055 12245 4063 12249
      4080 12239 4110 12203
TIME...MOT...LOC 0142Z 299DEG 18KT 4095 12192 4059 12238
          4049 12259

RB
Local storm report, Apr 4, 6:59 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
659 PM PDT THU APR 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          5 WNW LOS MOLINOS       40.05N 122.18W
04/04/2013                   TEHAMA             CA   BROADCAST MEDIA

            REPORTS OF A TORNADO TOUCHDOWN NEAR GERBER,
            CA. UNKNOWN IMPACTS AT THIS TIME.

&&

IRIS SYSTEM
Local storm report, Apr 4, 7:30 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
730 PM PDT THU APR 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       1 W CENTRAL VALLEY      40.68N 122.39W
04/04/2013  E2.00 INCH       SHASTA             CA   TRAINED SPOTTER

            HEAVY RAIN REPORTED UNDER A LINE OF TRAINING
            CELLS NEAR SHASTA LAKE. PEAK RAIN RATE
            .41"/HR. STILL RAINING.

&&

IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:17 PM PDTSpecial Weather StatementSTOTehama28 min
Apr 4, 6:29 PM PDTSevere Thunderstorm WarningSTOTehama31 min
Apr 4, 6:45 PM PDTSpecial Weather StatementSTOShasta45 min
Apr 4, 6:51 PM PDTTornado WarningSTOTehama24 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.